Is There a Connection between Amitriptyline and Weight Gain?
There is a strong, established link between amitriptyline and weight gain. As one of the most commonly prescribed and effective antidepressants since its development in 1961, the drug has been studied extensively. Tricyclic antidepressants (TCAs) like amitriptyline may have an effect on metabolism, exacerbate carbohydrate cravings, and increase appetite in many people. Amitriptyline in particular seems to cause the most weight gain of all the TCAs.
In addition to being prescribed as an antidepressant, amitriptyline is also used for migraine prophylaxis, insomnia, and chronic pain. It can also help with bed wetting, schizophrenic symptoms, and anxiety in some people. Despite its track record for effectiveness, amitriptyline has side effects that include drowsiness, dry mouth, and weight gain. These can be troublesome enough for some patients that they seek out newer classes of antidepressants that have fewer or more tolerable side effects. For many, weight gain alone is enough to dissuade them from taking TCAs.
Researchers are not exactly sure why there is a link between amitriptyline and weight gain. The drug may increase appetite and cravings for simple carbohydrates and sugar. Many patients have reported extreme cravings, while others experience no change in appetite. These cravings can be distressing to some patients, especially those who already struggle with weight gain due to diabetes or other medical problems.
There is a possibility that amitriptyline may decrease the metabolism, causing weight gain without a corresponding increase in caloric intake. As TCAs have an anticholinergic effect similar to anithistamines, they may interfere with histamine receptors. Drugs that function in this way frequently have weight gain as a side effect.
A connection between amitriptyline and weight gain appears to be dependent on dosage, which varies between 10 mg and 150 mg. Patients who take higher dosages tend to gain weight faster than those who take lower dosages. Also, those who take the drug for a longer period of time tend to continue gaining weight for the duration of treatment. In one study, patients gained between 1 and 3 pounds (2 and 7 kilograms) per month of treatment with TCAs. It was not specified which drug was responsible for the weight gain, although amitriptyline and imipramine are usually the TCAs most connected to weight gain.
It should be noted that many patients do not experience a connection between amitriptyline and weight gain. Some notice an increase in weight but either decide it is small enough to be tolerable or that the benefits of treatment outweigh any side effects. If extra pounds are a problem, the patient should consult his or her physician about being weaned off the drug or adjusting dosage. In many cases, the patient merely needs to stop taking amitriptyline and weight gain will cease.
It's because of the strong connection between amitriptyline and weight gain that doctors prescribe it for people with eating disorders. It's an off label use of the drug.
Amitriptyline can help people who have bulimia or who can't seem to put on weight. My aunt was on it for a while after chemotherapy because she had lost a lot of weight and had zero appetite. Her doctor wanted her to eat better and put on weight to improve her immune system. The medication helped her a lot. So gaining weight on amitriptyline is not always a bad thing.
I think almost everyone gains weight on amitriptyline. Luckily for me, I gained some weight in the beginning of treatment and then stopped gaining. So it might be a good idea to give it some time. Side effects can lessen as the body adjusts.
My doctor didn't mention weight gain when he prescribed me amitriptyline for depression and migraines. A few months after my treatment stated, I noticed that I had gained five pounds suddenly. It was as if I just woke up fatter one day.
Amitriptyline didn't come to my mind immediately and I just thought that I didn't exercise often enough. But when I mentioned the weight gain to my pharmacist, he told me that it was the amitriptyline.
I don't know what to do now because the medication is working for me. My migraines have become less frequent and my moods have improved. But I don't want to continue to gain weight either.
Post your comments